Bedtime Cocktail – Gabapentin, Ropinirole, and Tramadol
I often find patients on numerous bedtime cocktails and this is often a situation where medications were slowly added over time for recurring symptoms of the same syndrome.
A 79-year-old female at a long term care facility has had a long history of having aches and pains in her legs. About 6 months ago, these pains got worst. The diagnosis was unclear at that time and suspected to be restless legs or neuropathy symptoms. At that time, she was prescribed gabapentin 100 mg three times daily.
A couple of months went by without improvement and the primary care provider added ropinirole 0.5 mg twice daily for the indication of restless legs syndrome. The patient reported some modest improvement in the week following the initiation of the ropinirole.
About two weeks ago, the patient again reported that her painful legs are bothering her, particularly at night. She was prescribed as needed tramadol 100 mg at bedtime. She has been taking it on a routine basis.
When you discuss the situation with nursing, you find out that she has had 3 falls in the evening in the last two weeks.
All three of these agents certainly could have contributed to the new onset of falls. This is one of my greatest pet peeves in pain and discomfort type symptoms. The reevaluation of medications prior to adding a new one often gets overlooked.
In this situation, it wasn’t clear that the gabapentin or ropinirole were doing much as the patient needed. Because of the poor efficacy, an aggressive dose of tramadol was added. This certainly could have caused or at least contributed significantly to the recent falls.
In addition, I’d ensure that deficiencies like iron and B12 were ruled out. Iron deficiency is well known to be a contributing factor to restless legs. B12 deficiency may contribute to neuropathy type symptoms.
Love the blog? Over 6,000 subscribers now follow! Get my FREE 30 Medication Mistakes PDF for following!